Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 665, NWS Norman, OK

July 30, 2003Pottawatomie County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 30, 2003, 2:14 AM CDT for Pottawatomie County, Seminole County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 2:14 AM CDT (07:14 UTC)
Expired
Jul 30, 2003, 3:00 AM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 46 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS54 KOUN 300714
SVROKC
OKC125-133-300800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
214 AM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA
  SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 300 AM CDT

* AT 214 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES EAST OF BROOKSVILLE...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOWLEGS...BROOKSVILLE...
  EARLSBORO...LITTLE...MAUD...SEMINOLE AND TECUMSEH

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH ARE LIKELY.

LAT...LON 3529 9698 3518 9699 3511 9689 3513 9653
          3530 9650 3539 9663

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:15 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 29, 9:15 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
915 PM CDT TUE JUL 29 2003

HAVE ALREADY UPDATED TEXT AND GRAPHIC FORECASTS TO ACCOUNT FOR THE
STORMS IN WESTERN OKLAHOMA.  PROBABLY COULD HAVE RAISED POPS
FURTHER....  NOW EXPECT STORMS TO SLOWLY WITHER AS INSTABILITY
WEAKENS.  NEVERTHELESS... UPSTREAM STORMS WILL PROBABLY CONTINUE TO
ARRIVE PERIODICALLY THROUGH THE EVENING/NIGHT.  PLAN TO ADJUST POPS
UPWARD AGAIN FOR THE OVERNIGHT PERIODS.

OTHERWISE... NO SIGNIFICANT CHANGES ARE PLANNED.  POP REVISION WILL
BE ISSUED SHORTLY.

23 = CMS
--------------------------------------------------------------------
328 PM CDT TUE JUL 29 2003

MERGER OF WEAK COLD AND SURFACE TROUGH OVER SOUTHERN OKLAHOMA WILL
REMAIN THE PRIMARY LIFTING MECHANISM FOR ISOLATED TO WIDELY
SCATTERED TSRA OVERNIGHT...WHILE UPSLOPE FLOW ACROSS COLORADO AND
WEST TEXAS COULD ALLOW DEVELOPMENT TO SPREAD INTO NORTHWEST PARTS OF
THE AREA. THE WEAK COLD FRONT MAY ALLOW ADDITIONAL DEVELOPMENT
DURING THE DAY ON WEDNESDAY. MEANWHILE...A SECONDARY COLD FRONT IS
PROJECTED TO MOVE INTO SOUTHERN KANSAS BY LATE WEDNESDAY. GIVEN THE
DEGREE OF UNCERTAINTY WITH REGARD TO ITS TIMING AND STRENGTH...AND
THE WEAK CAPPING INVERSION THAT IS EXPECTED TO PERSIST OVER THE AREA
UNTIL THIS TIME...HAVE INCLUDED 20 POPS FOR ALL AREAS WEDNESDAY
NIGHT AND FOR EASTERN AREAS EARLY THURSDAY.

LOW POPS APPEAR JUSTIFIED FOR NORTHERN SECTIONS OF OKLAHOMA FRIDAY
NIGHT AND SATURDAY AND FOR LESSER PORTIONS OF THE SAME AREAS SUNDAY
AND SUNDAY NIGHT BEFORE THE GREAT LAKES UPPER LOW WEAKENS AND MOVES
EAST...WHILE THE MID/UPPER LEVEL RIDGE BUILDS EASTWARD OVER THE AREA.

OKC   70   92   70   96  / 20    5   20   20
HBR   69   92   68   97  / 20   20   20   10
SPS   71   96   71   97  / 20   20   20   10
GAG   64   90   64   98  / 20    5   20   10
PNC   68   92   68   96  /  5    5   20   20
DUA   73   97   72   95  / 20   20   20   20

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Jul 29, 11:55 AM CDT, 14 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ALTHOUGH SCATTERED THUNDERSTORMS WILL BE SEEN...NO ORGANIZED SEVERE
THUNDERSTORM ACTIVITY IS EXPECTED.

DISCUSSION...A WEAK COLD FRONT WILL BECOME STATIONARY OVER PORTIONS
OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THIS FRONT WILL ACT AS
A LIFTING MECHANISM FOR THUNDERSTORM DEVELOPMENT. MOST OF THE
ACTIVITY IS EXPECTED ALONG AND JUST NORTH OF THE FRONT...MAINLY
AFFECTING AREAS NEAR AND SOUTH OF INTERSTATE 40.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HIGH AND EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON THROUGH
EARLY EVENING ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
PRE-FRONTAL TEMPERATURES AT OR ABOVE 100 WILL ENHANCE THE FIRE
DANGER. REFER TO OUR FIRE DANGER PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THE FRONT WILL MOVE VERY LITTLE THROUGH WEDNESDAY...KEEPING A CHANCE
FOR STORMS IN THE SOUTH THROUGH WEDNESDAY NIGHT. CHANCES FOR STORMS
WILL ALSO BE SEEN THIS WEEKEND...PRIMARILY OVER NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
HOT AND DRY CONDITIONS ARE EXPECTED TO PERSIST...SO THE FIRE DANGER
WILL REMAIN VERY HIGH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:31 PM CDTSevere Thunderstorm WarningOUNWashita44 min
Jul 30, 12:20 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain40 min
Jul 30, 1:01 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
Jul 30, 5:59 AM CDTSevere Thunderstorm WarningOUNCleveland31 min
Jul 30, 6:22 AM CDTSevere Thunderstorm WarningOUNPottawatomie38 min
Jul 30, 6:28 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.